Pediatric Theophylline Toxicity Treatment & Management
- Author: Tracey H Reilly, MD; Chief Editor: Timothy E Corden, MD more...
See the list below:
- Initial stabilization: Initial treatment of theophylline poisoning involves assessment of the ABCs, cardiac monitoring, administration of isotonic fluids for rehydration, and determination of glucose level. Perform endotracheal intubation as indicated for airway protection and ventilatory assistance.
- Treatment of cardiovascular effects: Observe for hypotensive effects. Administer isotonic fluids for hypotension. Refractory hypotension may require administration of a pure alpha-agonist vasopressor agent (eg, phenylephrine). Most patients tolerate theophylline-induced tachycardia without difficulty. Beta-blockers should be used with extreme caution, as mixed results following administration have been reported in the literature. Theophylline toxicity is refractory to adenosine. Ventricular dysrhythmias should be treated in the usual manner.
- CNS hyperstimulation treatment: Patients who are preseizurogenic (ie, manifesting signs of hyperreflexia, clonus, and marked tremor) should be treated with either benzodiazepines or phenobarbital. If seizures develop, prompt therapy with benzodiazepines and phenobarbital should be initiated. Phenytoin may worsen theophylline-induced seizures and should be avoided.
- Decontamination: Administer activated charcoal (1-2 g/kg). Consider whole-bowel irrigation for massive ingestion of sustained-release preparations. Multidose activated charcoal has been beneficial in the treatment of theophylline toxicity because it binds theophylline that diffuses through the small intestine ("gut dialysis"). Recurrent vomiting may be treated with metoclopramide or ondansetron.
- Treatment of electrolyte disturbances: Treat hypokalemia cautiously in patients with acute ingestions. Hypokalemia is secondary to an intracellular shift, rather than total-body depletion. Potassium replacement may cause hyperkalemia as theophylline levels decrease. Most electrolyte disturbances are asymptomatic and do not require treatment.
- Extracorporeal elimination: Hemodialysis is as efficacious as hemoperfusion and is the preferred method of extracorporeal elimination. Hemodialysis should be considered if the theophylline level is more than 100 mcg/mL in acute ingestions and more than 60 mcg/mL in chronic. In patients who develop seizures, refractory hypotension that is unresponsive to fluids, and unstable dysrhythmias, hemodialysis should be considered, regardless of the theophylline level. The molecular adsorbent recirculating system (MARS) has been cited in case reports as being efficacious in the removal of protein-bound drugs such as theophylline. However, the literature is quite limited in the use of MARS in the pediatric population, especially for the treatment of drug toxicity.[7, 8]
See the list below:
- Consult a toxicologist.
- A nephrologist may be consulted in cases of severe toxicity requiring charcoal hemoperfusion or hemodialysis.
Barnes PJ. Theophylline. Am J Respir Crit Care Med. 2013 Oct 15. 188(8):901-6. [Medline].
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline].
Zhu B, Haghi M, Goud M, Young PM, Traini D. The formulation of a pressurized metered dose inhaler containing theophylline for inhalation. Eur J Pharm Sci. 2015 Aug 30. 76:68-72. [Medline].
Bronstein AC, Spyker DA, Cantilena LR Jr, et al. 2006 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS). Clin Toxicol (Phila). 2007 Dec. 45(8):815-917. [Medline].
Adén U. Methylxanthines during pregnancy and early postnatal life. Handb Exp Pharmacol. 2011. 373-89. [Medline].
Hopkins ME, MacKenzie-Ross RV. Case Report: The risks associated with chronic theophylline therapy and measures designed to improve monitoring and management. BMC Pharmacol Toxicol. 2016 Mar 5. 17:13. [Medline].
Novelli G, Rossi M, Morabito V, et al. Pediatric acute liver failure with molecular adsorbent recirculating system treatment. Transplant Proc. 2008 Jul-Aug. 40(6):1921-4. [Medline].
Fisher J, Graudins A. Intermittent haemodialysis and sustained low-efficiency dialysis (SLED) for acute theophylline toxicity. J Med Toxicol. 2015 Sep. 11 (3):359-63. [Medline].
Charytan D, Jansen K. Severe metabolic complications from theophylline intoxication. Nephrology (Carlton). 2003 Oct. 8(5):239-242. [Medline].
Shannon MW. Comparative efficacy of hemodialysis and hemoperfusion in severe theophylline intoxication. Acad Emerg Med. 1997 Jul. 4(7):674-8. [Medline].